zbMATH — the first resource for mathematics

Secant varieties of adjoint varieties: Orbit decomposition. (English) Zbl 0986.14034
Let \(\mathfrak g\) be a complex simple Lie algebra. By the adjoint variety \(X(\mathfrak{g})\) the authors mean the unique closed orbit of the action of \(G\) (the inner automorphism group of \(\mathfrak g\)) on \({\mathfrak P}(\mathfrak g) \) induced by the adjoint representation of \(G\) on \(\mathfrak g\). Adjoint varieties are interesting because their secant varieties have defect, that is, their dimension is less than the generic dimension. This was discussed in a previous paper by the first author [H. Kaji, Math. Contemp. 14, 75-87 (1998; Zbl 0939.14030)]. The action of \(G\) on \(X(\mathfrak g)\) lifts to an action on the secant variety of \(X(\mathfrak g)\), and the purpose of the present paper is to give the orbit decomposition of this action for the different complex simple Lie algebras.
A structure theorem is proved, which states that the secant variety decomposes as the union of a dense orbit and a finite number of projectivizations of nilpotent orbits. The nilpotent orbits have a unique maximal orbit relative to the closure ordering. A complete classification of these maximal orbits is given.

14N30 Adjunction problems
14M17 Homogeneous spaces and generalizations
14N15 Classical problems, Schubert calculus
14N10 Enumerative problems (combinatorial problems) in algebraic geometry
17B40 Automorphisms, derivations, other operators for Lie algebras and super algebras
Full Text: DOI
[1] Asano, H., Symplectic triple systems and simple Lie algebras, RIMS kokyuroku, Kyoto univ., 308, 41-54, (1977)
[2] Atsuyama, K., Freudenthal’s projective geometry, Projective varieties/projective geometry of algebraic varieties 2+singularities, Proc. symp. algebraic geometry, (1997), Waseda Univ, p. 1-62
[3] Bala, P.; Carter, R.W., Classes of unipotent elements in simple algebraic groups, I, Math. proc. Cambridge philos. soc., 79, 401-425, (1976) · Zbl 0364.22006
[4] Bala, P.; Carter, R.W., Classes of unipotent elements in simple algebraic groups, II, Math. proc. Cambridge philos. soc., 80, 1-17, (1976) · Zbl 0364.22007
[5] Beauville, A., Fano contact manifolds and nilpotent orbits, Comment. math. helv., 73, 566-583, (1998) · Zbl 0946.53046
[6] Boothby, W., Homogeneous complex contact manifolds, Amer. math. soc. proc. symp. pure math., 3, 144-154, (1961)
[7] Boothby, W., A note on homogeneous complex contact manifolds, Proc. amer. math. soc., 13, 276-280, (1962) · Zbl 0103.38703
[8] Bourbaki, N., Éléments de mathématique, groupes et algèbres de Lie, (1968), Hermann Paris · Zbl 0186.33001
[9] Carter, R.W., Finite groups of Lie type—conjugacy classes and complex characters, (1993), Wiley Chichester · Zbl 0900.20021
[10] Collingwood, D.H.; McGovern, W.M., Nilpotent orbits in semisimple Lie algebras, (1993), Van Nostrand Reinhold New York · Zbl 0972.17008
[11] A. Dancer, and, A. Swann, Quaternionic Kähler Manifolds of Cohomogeneity One, preprint, math.DG/9808097, 1998.
[12] Freudenthal, H., Lie groups in the foundations of geometry, Adv. math., 1, 145-190, (1964) · Zbl 0125.10003
[13] Fujita, T.; Roberts, J., Varieties with small secant varieties: the extremal case, Amer. J. math., 103, 953-976, (1981) · Zbl 0475.14046
[14] Fulton, W.; Harris, J., Representation theory: A first course, Gtm, 129, (1991), Springer-Verlag New York · Zbl 0744.22001
[15] Hartshorne, R., Ample subvarieties of algebraic varieties, Lecture notes in math., 156, (1970), Springer-Verlag New York
[16] Hartshorne, R., Algebraic geometry, Gtm, 52, (1977), Springer-Verlag New York · Zbl 0367.14001
[17] Humphreys, J.E., Introduction to Lie algebras and representation theory, Gtm, 9, (1972), Springer-Verlag New York · Zbl 0254.17004
[18] Humphreys, J.E., Linear algebraic groups, Gtm, 21, (1975), Springer-Verlag New York · Zbl 0507.20017
[19] Igusa, J.-i., A classification of spinors up to dimension twelve, Amer. J. math., 91, 997-1028, (1970) · Zbl 0217.36203
[20] Kaji, H.; Ohno, M.; Yasukaru, O., Adjoint varieties and their secant varieties, Indag. math., 10, 45-57, (1999) · Zbl 1064.14041
[21] H. Kaji, O. Yasukura, Projective Geometry of Adjoint Varieties, preprint, 1998. · Zbl 1071.14051
[22] H. Kaji, and, O. Yasukura, The orbit structure of simple graded Lie algebras of contact type, in preparation. · Zbl 0986.14034
[23] Kaneyuki, S., Homogeneous symplectic manifolds and dipolarizations in Lie algebras, Japan. J. math., 13, 333-370, (1987)
[24] S. Kaneyuki, Graded Lie algebras, related geometric structures and pseudo-Hermitian symmetric spaces, in, Analysis and Geometry on Complex Homogeneous Domains and Related Topics, Progress in Math, Birkhäuser, Basel/Boston, to appear. · Zbl 0977.17031
[25] Kimura, T., The b-functions and holonomy diagrams of irreducible regular prehomogeneous vector spaces, Nagoya math. J., 85, 1-80, (1982) · Zbl 0451.58035
[26] Lazarsfeld, R.; Van de Ven, A., Topics in the geometry of projective space—recent work of F. L. zak, DMV sem., 4, (1984), Birkhäuser Basel/Boston · Zbl 0564.14007
[27] Mukai, S., Projective geometry of homogeneous spaces, Projective varieties/projective geometry of algebraic varieties, Proc. symp. algebraic geometry, (1994), Waseda University, p. 1-52
[28] Sato, M.; Kimura, T., A classification of irreducible prehomogeneous vector spaces and their relative invariants, Nagoya math. J., 65, 1-155, (1977) · Zbl 0321.14030
[29] Springer, T.A., Linear algebraic groups, Progress in math., 9, (1981), Birkhäuser Basel/Boston · Zbl 0453.14022
[30] Springer, T.; Steinberg, R., Conjugacy classes, Seminar on algebraic groups and related finite groups, Lecture notes in math., 131, (1970), Springer-Verlag New York, p. 167-266 · Zbl 0249.20024
[31] E. B. Vinberg, The Weyl group of a graded Lie algebra, Izv. Akad. Nauk SSSR Ser. Mat.40, 463-495. · Zbl 0371.20041
[32] Yamaguti, K., On weak representations of a class of ternary systems, Mem. fac. gen. ed. kumamoto univ. natur. sci., 9, 1-8, (1974)
[33] Zak, F.L., Tangents and secants of algebraic varieties, Translations of math. monographs, 127, (1993), Am. Math. Soc Providence · Zbl 0795.14018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.